Kansas, 2005

Tornado and Flooding in Kansas, May 8, 2005

May 8, 2005 · NWS ICT · 63 events in 10 counties and zones

57 hail, 5 flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
63

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 10:50 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, May 8, 10:50 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT SUN MAY 8 2005

.UPDATE...

WILL UPDATE TO ADJUST POPS AND LOWER TEMPS ONLY A COUPLE DEGREES.

DRY LINE CURRENTLY EXTENDING FROM JUST WEST OF RSL TO JUST WEST OF
PRATT. AHEAD OF THIS FEATURE DEWPOINTS HAVE BEEN ON THE RISE WITH
LOW 60S IN PLACE OVER SOUTH CENTRAL AND PORTIONS OF SE KS. STORMS
OVER SE KS ARE ASSOCIATED WITH THE RIGHT REAR OF A UPPER JET AND
THIS ACTIVITY IS EXPECTED TO CONTINUE TRACKING EAST THIS AFTERNOON.
WITH INFLUX OF JUICY AIR, STRATO-CU HAVE OVERSPREAD SOUTH CENTRAL KS
LIMITING HEATING.

SEVERE WEATHER POTENTIAL TODAY WILL BE DEPENDENT ON IF STORMS CAN
DEVELOP. HOWEVER, WITH PROGRESSIVE DRYLINE/TROUGH AND THE PRESENCE
OF A MID LEVEL WAVE TRACING AROUND THE SOUTHERN PERIPHERY OF THE
UPPER LOW, FEEL A FEW STORMS WILL BE POSSIBLE LATE THIS AFTERNOON,
ESPECIALLY IF WE CAN CLEAR OUT SOME OF THESE LOW CLOUDS. WITH CAPES
AROUND 2500-3000J/KG AND STEEP MID LEVEL LAPSE RATES, ANY STORM THAT
DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DOWNBURST
WINDS. IF STORMS DEVELOP THE TORNADO THREAT WILL BE HIGHLY DEPENDANT
ON MORE LOCAL MESOSCALE EFFECTS. BUT WITH PLENTY OF LOW LEVEL
INSTABILITY WHICH MAY AID IN SOME LOCAL LOW LEVEL VORTICITY
STRETCHING, WOULD HATE TO RULE IT OUT.

&&

LAWSON

.PREV DISCUSSION... /ISSUED 330 AM CDT SUN MAY 8 2005/

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE SEVERE
THUNDERSTORM POTENTIAL TODAY.

TODAY-TONIGHT:
ANOTHER CHALLENGING FORECAST WITH POSSIBILITY OF SEVERE WEATHER FOR
A GOOD PORTION OF THE FORECAST AREA AS UPPER LEVEL SYSTEM CONTINUES
TO SPIN ACROSS THE PANHANDLE OF NEBRASKA. MAIN SURFACE DRYLINE
ASSOCIATED WITH THIS SYSTEM WILL MAKE PROGRESS INTO CEN/SRN KS TODAY
AND BE LOCATED ROUGHLY FROM SLN TO ICT BY THIS AFTERNOON. VERY
UNSTABLE AIRMASS EXPECTED ALONG AND JUST EAST OF THE BOUNDARY. SO
STEEP LAPSE RATES WILL EXIST FOR TSRA DEVELOPMENT, WITH MAIN CONCERN
BEING WHETHER ANY CONVERGENCE AND MID LEVEL LIFTING WILL BE
AVAILABLE TO HELP INITIATE STORMS.  TWO IMPULSES, ONE IN THE TX
PANHANDLE AND ONE IN NW KS NOTED ON THE WV SATELLITE WILL MOVE INTO
CEN KS DURING THE LATE AFTERNOON, HELPING TO INITIATE TSRA.  LOTS OF
INSTABILITY (SBCAPE 3000-3500 J/KG) FOR LARGE HAIL AND DAMAGING
WINDS WITH ANY STORM THAT DEVELOPS, BUT MID LEVEL SPEED SHEAR IS
WEAK FOR ANY ORGANIZED SUPERCELLS WITH MULTICELL STORMS MORE
PROBABLE WITH THE POSSIBILITY OF AN ISOLATED LANDSPOUT ALONG ANY
KIND OF BOUNDARY INTERACTION.

EXPECT CONVECTION TO BECOME MORE OF A SQUALL LINE AS THE EVENING
PROGRESSES WITH UNIDIRECTIONAL SHEAR PROFILE, SOME TRAINING ECHOES
POSSIBLE AS 850H THETA-E AXIS REMAINS OVER ERN KS,  WITH STRONG
UPDRAFTS AND WEAK SHEAR PRODUCING SOME MUCH NEEDED RAINFALL.

MON:
WILL BEGIN TO END PRECIP CHANCES FROM WEST TO EAST EARLY DURING THIS
TIME FRAME AS UPPER LEVEL SYSTEM PULLS NE INTO MN WITH SURFACE
TROUGH/DRYLINE MAKING ITS WAY INTO MO. ALSO DOWNGLIDE TAKES HOLD BY
18Z/MON BRINGING EVEN SERN KS SHRA CHANCES TO AN END.  DO EXPECT TO
SEE LOTS OF SUNSHINE ON MON, AS DOWNGLIDE ALSO SCOURS OUT CLOUD
COVER, WITH DOWNSLOPE FLOW LEADING TO TEMPS CLOSE TO 80.

TUE-WED:
WILL SEE A GENERAL WARMING TREND DURING THIS TIME FRAME AS PLAINS
WILL BE BETWEEN SYSTEMS WITH WEAK UPPER LEVEL RIDGE MOVING ACROSS
THE AREA.  SOME ISENTROPIC LIFT NOTED IN THE 310K LAYER FOR EARLY
TUE WHICH COULD LEAD TO INCREASED MID LEVEL CLOUDS, BUT LOW LAYERS
VERY DRY SO LITTLE IF ANY SHRA/TSRA THREAT, SO WILL LEAVE THIS DRY
FOR NOW.  NEXT SYSTEM COMES OUT OF THE SW FLOW FOR TUES AFTERNOON
INTO WED WITH SURFACE WARM FRONT ASSOCIATED WITH THE LEE SIDE LOW
MOVING RAPIDLY NORTH INTO NEBRASKA. LOOK FOR A NICE WARMUP FOR
TUE/WED WITH TEMPS CLIMBING INTO THE MIDDLE 80S. LACK OF ANY SURFACE
CONVERGENCE, EXCEPT FURTHER WEST NEAR THE DRYLINE, WILL KEEP TSRA
CHANCES VERY SMALL OR NIL IN CEN/SRN KS UNTIL WED AFTERNOON WHEN
DRYLINE PUSHES A LITTLE CLOSER TO THE AREA.

REST OF THE EXTENDED:
WILL NOT MAKE ANY MAJOR CHANGES TO THIS TIME FRAME AS TIMING OF
SURFACE LOW IN WRN KS MOVING INTO CEN KS CONTINUES TO SLOW WITH
EVERY RUN.  WILL KEEP POPS IN FOR NOW, BUT CONFIDENCE IN PINPOINTING
SHRA/TSRA CHANCES FOR THIS TIME FRAME IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  58  79  55 /  40  40  10  10
HUTCHINSON      83  57  78  53 /  40  30  10  10
NEWTON          82  58  78  54 /  40  40  20  10
ELDORADO        81  59  78  56 /  40  40  20  10
WINFIELD-KWLD   81  59  80  57 /  40  40  20  10
RUSSELL         85  56  77  52 /  30  10  10  10
GREAT BEND      85  56  78  52 /  30  20  10  10
SALINA          83  57  76  53 /  40  30  10  10
MCPHERSON       83  57  77  53 /  40  30  10  10
COFFEYVILLE     76  61  79  59 /  40  40  30  10
CHANUTE         76  61  78  58 /  40  40  30  10
IOLA            76  61  77  58 /  40  40  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KETCHAM/
Hazardous weather outlook, May 8, 11:32 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT SUN MAY 8 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1232 PM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON INTO THIS
EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. THE MAIN AREA OF CONCERN IS ALONG AND EAST OF I-135
AS A SURFACE TROUGH MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING FOR PORTIONS
OF SOUTHEAST KANSAS.  ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT, THE MAIN RISK WILL BE GUSTY WINDS TO 50 MPH AND HAIL TO
THE SIZE OF DIMES.

THUNDERSTORMS WILL AGAIN ENTER THE FORECAST THURSDAY INTO FRIDAY AS
ANOTHER UPPER LEVEL SYSTEM AFFECTS THE PLAINS. AT THIS TIME, IT IS
TOO FAR OUT TO SPECULATE ON THE SEVERITY OF THE STORMS, SO PLEASE
CHECK BACK FOR ADDITIONAL FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KETCHAM/LAWSON

In the hours before

Special weather statement, May 8, 1:45 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN MAY 8 2005

KSZ033-048>053-067>070-082>083-091>094-098-090200-
BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-
ELLSWORTH KS-GREENWOOD KS-HARPER KS-HARVEY KS-
KINGMAN KS-LINCOLN KS-MCPHERSON KS-MARION KS-RENO KS-
RICE KS-SALINE KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 234
UNTIL 900 PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES

CHASE                 ELLSWORTH             LINCOLN
MARION                MCPHERSON             RICE
SALINE

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 8 COUNTIES

BUTLER                COWLEY                HARPER
HARVEY                KINGMAN               RENO
SEDGWICK              SUMNER

IN SOUTHEAST KANSAS THIS WATCH INCLUDES 3 COUNTIES

CHAUTAUQUA            ELK                   GREENWOOD

INCLUDING THE CITIES OF ANTHONY...COTTONWOOD FALLS...DOWNTOWN
WICHITA...EL DORADO...ELLSWORTH...EUREKA...HUTCHINSON...KINGMAN...
LINCOLN...MARION...MCPHERSON...NEWTON...SALINA...SEDAN...WELLINGTON
AND WINFIELD.

The radar

The Wichita radar (KICT), 56 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

57 hail, 5 flood, 1 tornado. Local standard time, as filed.

Hail, Ellsworth

When
May 8, 2:21 PM CST
Where
Ellsworth County, 2 mi SE of Lorraine
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
37.867, -96.867

Hail, Rice

When
May 8, 2:52 PM CST
Where
Rice County, 5 mi SSW of Frederick
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Hail, Ellsworth

When
May 8, 3:07 PM CST
Where
Ellsworth County, 8 mi ESE of Lorraine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.633

Hail, Rice

When
May 8, 3:13 PM CST
Where
Rice County, 3 mi W of Geneseo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -97.533

Hail, Rice

When
May 8, 3:16 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.083, -99.917

Hail, Ellsworth

When
May 8, 3:21 PM CST
Where
Ellsworth County, 8 mi ESE of Lorraine
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -99.917

Hail, Ellsworth

When
May 8, 3:21 PM CST
Where
Ellsworth County, 8 mi ESE of Lorraine
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.717, -97.133

KSN Channel 3.

Hail, Rice

When
May 8, 3:21 PM CST
Where
Rice County, 4 mi NW of Lyons
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.700, -97.333

Hail, McPherson

When
May 8, 3:51 PM CST
Where
McPherson County, 1 mi N of Marquette
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.683, -96.783

Hail, Saline

When
May 8, 3:56 PM CST
Where
Saline County, 9 mi WSW of Assaria
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -99.917

Hail, Rice

When
May 8, 4:24 PM CST
Where
Rice County, 5 mi NE of Sterling
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -97.017

Hail, Rice

When
May 8, 4:28 PM CST
Where
Rice County, 1 mi S of Lyons
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -98.017

Hail, Rice

When
May 8, 4:30 PM CST
Where
Rice County, 4 mi SE of Lyons
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.083, -99.917

Hail, Rice

When
May 8, 4:37 PM CST
Where
Rice County, 10 mi S of Little River
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -99.917

Hail, Saline

When
May 8, 4:37 PM CST
Where
Saline County, 3 mi S of Assaria
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -97.500

Tornado, McPherson

When
May 8, 4:40 PM CST to 4:41 PM CST
Where
McPherson County, 5 mi SSW of Mc Pherson
Rating
F0
Path length
0.7 mi
Path width
75 yd
Reported by
STORM CHASER
Coordinates
37.867, -97.667

Brief Touchdown in open country.

Hail, McPherson

When
May 8, 4:49 PM CST
Where
McPherson County, 1 mi W of Mc Pherson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.300, -97.700

Hail, Saline

When
May 8, 4:52 PM CST
Where
Saline County, 1 mi N of Gypsum
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -98.283

Hail, McPherson

When
May 8, 5:04 PM CST
Where
McPherson County, 1 mi N of Mc Pherson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -98.300

Hail, McPherson

When
May 8, 5:05 PM CST
Where
McPherson County, 1 mi NNW of Mc Pherson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.183

Hail covered ground.

Hail, Marion

When
May 8, 5:10 PM CST
Where
Marion County, 1 mi N of Durham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.200

Hail, McPherson

When
May 8, 5:12 PM CST
Where
McPherson County, Mc Pherson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -98.200

Hail, McPherson

When
May 8, 5:43 PM CST
Where
McPherson County, 1 mi S of Galva
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.517, -98.183

Hail, McPherson

When
May 8, 5:46 PM CST
Where
McPherson County, 1 mi NE of Moundridge
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -98.183

Hail, Reno

When
May 8, 5:46 PM CST
Where
Reno County, 7 mi NE of Hutchinson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -98.250

Hail, McPherson

When
May 8, 5:53 PM CST
Where
McPherson County, 1 mi N of Moundridge
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -97.833

Hail, Harvey

When
May 8, 5:59 PM CST
Where
Harvey County, 5 mi WNW of Hesston
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -97.750

Hail, McPherson

When
May 8, 6:01 PM CST
Where
McPherson County, Moundridge
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -98.133

Hail, McPherson

When
May 8, 6:11 PM CST
Where
McPherson County, Moundridge
Measured
2 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.333, -98.200

Unspecified number of cars damaged.

Hail, Harvey

When
May 8, 6:23 PM CST
Where
Harvey County, 2 mi E of Hesston
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.317, -98.150

Hail, Harvey

When
May 8, 6:36 PM CST
Where
Harvey County, 8 mi WNW of Newton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.250, -98.017

Hail, Reno

When
May 8, 6:46 PM CST
Where
Reno County, 4 mi E of Hutchinson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -97.600

Hail, Reno

When
May 8, 6:52 PM CST
Where
Reno County, 5 mi SSE of Buhler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.683

Hail covered the ground.

Hail, Harvey

When
May 8, 6:59 PM CST
Where
Harvey County, 1 mi W of Burrton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -97.417

Hail, Reno

When
May 8, 7:00 PM CST
Where
Reno County, 6 mi SE of Hutchinson Arpt
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -97.667

Hail, Sedgwick

When
May 8, 7:16 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.383, -97.667

Per KFDI, hail occurred at in NW 21st/W 119th St intersection.

Hail, Harvey

When
May 8, 7:23 PM CST
Where
Harvey County, 1 mi S of Burrton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -97.217

Hail, Sedgwick

When
May 8, 7:28 PM CST
Where
Sedgwick County, Maize
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.367, -97.667

Hail, Harvey

When
May 8, 7:33 PM CST
Where
Harvey County, 5 mi S of Newton
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.367, -97.533

Hail, Sedgwick

When
May 8, 7:34 PM CST
Where
Sedgwick County, Colwich
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -97.500

Hail, Reno

When
May 8, 7:37 PM CST
Where
Reno County, 2 mi N of Haven
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -97.833

Hail, Harvey

When
May 8, 7:38 PM CST
Where
Harvey County, 3 mi E of Annelly
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -97.517

Hail, Reno

When
May 8, 7:43 PM CST
Where
Reno County, Hutchinson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.167, -97.517

Hail, Sedgwick

When
May 8, 7:48 PM CST
Where
Sedgwick County, 3 mi SE of Bentley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -97.517

Hail, Butler

When
May 8, 7:49 PM CST
Where
Butler County, 6 mi NE of Potwin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.200, -97.517

Hail, Sedgwick

When
May 8, 7:53 PM CST
Where
Sedgwick County, 3 mi N of Wichita
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.133, -97.400

Per KWCH Channel 12, hail occurred at 85th St. N/Ridge Rd. intersection.

Hail, Butler

When
May 8, 7:56 PM CST
Where
Butler County, 2 mi W of Potwin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -97.483

Hail, Sedgwick

When
May 8, 8:00 PM CST
Where
Sedgwick County, Mt Hope
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.850

Hail, Butler

When
May 8, 8:14 PM CST
Where
Butler County, 3 mi N of El Dorado
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.733

Hail, Sedgwick

When
May 8, 8:17 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -97.683

Occurred at 61st St. N/Hydraulic intersecton.

Hail, Sedgwick

When
May 8, 8:41 PM CST
Where
Sedgwick County, Andale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -97.783

Hail, Sedgwick

When
May 8, 8:46 PM CST
Where
Sedgwick County, Colwich
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Flood, Sedgwick

When
May 8, 8:53 PM CST to 10:00 PM CST
Where
Sedgwick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -97.667

Two cars stalled in Valley Center at Main/Meridian intersection.

Flood, Sedgwick

When
May 8, 9:11 PM CST to 10:00 PM CST
Where
Sedgwick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -97.467

4000 Block of North Andale Rd. flooded.

Hail, Butler

When
May 8, 9:13 PM CST
Where
Butler County, Andover
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -97.350

Hail, Sedgwick

When
May 8, 9:14 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
37.783, -97.533

Occurred at 13th St. N/Ridge Rd. intersection.

Hail, Butler

When
May 8, 9:19 PM CST
Where
Butler County, Leon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -97.783

Flood, Sedgwick

When
May 8, 9:24 PM CST to 10:00 PM CST
Where
Sedgwick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -97.150

In West Wichita, West St. flooded between Central & 13th St. N. (This area is VERY PRONE to street flooding.)

Hail, Butler

When
May 8, 9:27 PM CST
Where
Butler County, Douglass
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.917

Occurred on North side of town.

Hail, Harper

When
May 8, 9:29 PM CST
Where
Harper County, 3 mi SSE of Anthony
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -97.483

Flood, Sedgwick

When
May 8, 9:37 PM CST to 10:30 PM CST
Where
Sedgwick forecast zone
Reported by
GENERAL PUBLIC
Coordinates
38.017, -96.933

In South Wichita, 31st St. S/Seneca intersection flooded.

Flood, Sedgwick

When
May 8, 9:41 PM CST to 11:00 PM CST
Where
Sedgwick forecast zone
Reported by
BROADCAST MEDIA
Coordinates
37.750, -97.333

Per KSN Channel 3, in Wichita, Lincoln/Hillside intersection flooded.

Hail, Sedgwick

When
May 8, 9:55 PM CST
Where
Sedgwick County, Clearwater
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -97.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443916, 5443917, 5443918, 5443919, 5443920, 5443921, 5443922, 5443923, 5443924, 5443925, 5443926, 5443927, 5443928, 5443929, 5443930, 5442597, 5443931, 5442450, 5442451, 5442452, 5442453, 5442454, 5442455, 5442456, 5442457, 5442458, 5442459, 5442460, 5442461, 5442462, 5442463, 5442464, 5442465, 5442466, 5442467, 5442468, 5442469, 5442470, 5442471, 5442472, and more.